Proton pump inhibitor (PPIs) use was linked to two distinct dermatological reactions, according to a case report presented at the American College of Gastroenterology 2017 meeting.
The case involved a 32-year-old male who was prescribed pantoprazole after initially presenting with dyspepsia-like symptoms. Days after starting treatment he developed a papulo-pustular rash on his face, neck and trunk which was diagnosed as acneiform eruption. He was treated with topical creams, oral doxycycline, and prednisone but these therapies were ineffective; a skin biopsy revealed granulomatous dermatitis.
The patient continued to have abdominal pain and further testing confirmed H. pylori infection. He was subsequently started on a regimen of lansoprazole, amoxicillin, and clarithromycin, however within days after initiating treatment, he developed a worsening rash with “scaly violaceous papules and patches” on his face and neck; the acneiform nodules also worsened and spread to his extremities.
The regimen was discontinued and a repeat skin biopsy showed “lichenoid dermatosis with lymphocytes obscuring the dermo-epidermal junction, associated with necrotic keratinocytes.” The new rash eventually resolved when treatment was discontinued, however the acneiform eruption continued and required treatment with isotretinoin. The patient was started on a regimen of ranitidine, amoxicllin, clarithromycin, and metronidazole to treat the H. pylori.
This case, the authors write, highlights two specific reactions to PPIs: granulomatous dermatitis to pantoprazole and lichenoid dermatosis to lansoprazole. “Unique in this case is the persistence and severe sequelae of the acneiform lesions months after withdrawal of the offending agent,” they conclude.
For more information visit GI.org.